Alabama, 2006Damaging Winds and Lightning Strike in Alabama, July 28, 2006
July 28, 2006 · NWS HUN · 6 events in 3 counties and zones
Multiple bands of strong to severe thunderstorms developed during the afternoon hours ahead of an approaching upper level trough of low pressure. Many of the storms produce strong and damaging winds downing trees and power lines.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Multiple bands of strong to severe thunderstorms developed during the afternoon hours ahead of an approaching upper level trough of low pressure. Many of the storms produce strong and damaging winds downing trees and power lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 28, 9:46 AM CST, 2 hours 4 minutes earlier.
Area forecast discussion, Jul 28, 9:46 AM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1046 AM CDT FRI JUL 28 2006
.UPDATE...
A LARGE AREA OF SHOWERS AND THUNDERSTORMS STRETCHES FROM WESTERN
TENNESSEE INTO CENTRAL ARKANSAS. THIS ACTIVITY IS ASSOCIATED WITH
A TROPICAL LOW THAT MOVED INTO THE TEXAS COAST A FEW DAYS AGO.
THIS LOW HAS SINCE MOVED NORTHEAST AND MERGED WITH A PREFRONTAL
TROUGH...WHICH EXTENDS FROM CENTRAL MISSOURI TO EASTERN CANADA.
THE CLOSEST AREA OF SHOWERS AND THUNDERSTORMS IS DEVELOPING EAST
OF A SHORTWAVE TROUGH AXIS OVER WESTERN TN.
STRONG RIDGING OVER THE FLORIDA PENINSULA EXTENDING EAST INTO THE
ATLANTIC CONTINUES TO REINFORCE TROPICAL AIR MASS IN PLACE OVER
THE SOUTHEAST. AT 12Z...A FAIRLY AMPLIFIED 500 MB TROUGH WAS
ANALYZED WHICH IS REFLECTED BY A DECENT SHORTWAVE AND JET STREAK
OF 30 TO 40 KNOTS AT 850 MB. NORTHERN ALABAMA AND SOUTHERN
MIDDLE TENNESSEE ARE IN THE RIGHT ENTRANCE REGION OF THIS 850 MB
JET STREAK. LAPS LIS AT 10 AM RANGE FROM -4 TO -7 DEGREES CELSIUS
ACROSS THE FORECAST AREA WITH SB CAPE BETWEEN 1500 AND 3000 J/KG.
THE OVERALL CLOUD FIELD CONTINUES TO SLOWLY ERODE OVER THE LAST
FEW HOURS.
GIVEN THE APPROACHING TROUGH...850 MB JET...AND ABUNDANT MOISTURE
IN PLACE WITH 12Z PW OF AT LEAST 1.5 INCHES...WILL RAISE POPS TO
60 PERCENT AFTER 1 PM FOR ENTIRE FORECAST AREA. THIS IS SUPPORTED
BY LATEST 12Z GFS AND ETA MODEL GUIDANCE.
RADAR TRENDS AND GFS INDICATE THE FRONT EDGE OF PRECIPITATION...
AHEAD AND ALONG THE SHORTWAVE AXIS CURRENTLY OVER WESTERN TN...WILL
MOVE INTO NW ALABAMA AROUND 18Z. THUS WE COULD GET A LITTLE MORE
UNSTABLE BEFORE MOST PRECIPITATION BEGINS THIS AFTERNOON. THREATS
FROM STRONGER THUNDERSTORMS WILL INCLUDE HEAVY RAINFALL...WIND
GUSTS TO 30 OR 40 MPH...AND FREQUENT LIGHTNING. EXPECT STRONGEST
STORMS TO DEVELOP ALONG THE DIFFERENTIAL HEATING BOUNDARY SET UP
BY MORNING CLOUD COVER. PRIMARILY FROM DEKALB COUNTY WESTWARD TO
MORGAN COUNTY.
WILL TWEAK TEMPERATURES UP A LITTLE IN THE EASTERN COUNTIES TO
REFLECT LESS CLOUD COVER THIS MORNING. ALSO WILL LOWER
TEMPERATURES SLIGHTLY IN WEST TO ACCOUNT FOR MORE PERSISTENT CLOUD
COVER.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
20
Hazardous weather outlook, Jul 28, 10:51 AM CST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1151 AM CDT FRI JUL 28 2006
ALZ001>010-016-TNZ076-096-097-290200-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1151 AM CDT FRI JUL 28 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT...
AN UPPER LEVEL DISTURBANCE MOVING EAST THROUGH THE MID SOUTH WILL
INTERACT WITH TROPICAL MOISTURE AND INSTABILITY ACROSS THE REGION TO
PRODUCE NUMEROUS THUNDERSTORMS AND SHOWERS THIS AFTERNOON. THE
STRONGER STORMS WILL BE CAPABLE OF FREQUENT LIGHTNING...HEAVY
DOWNPOURS...AND GUSTY WINDS. THE THREAT FOR THUNDERSTORMS WILL
DIMINISH AFTER 7 PM.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
SCATTERED MAINLY AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL BE
POSSIBLE THROUGH THE PERIOD.
.SPOTTER CALL TO ACTION STATEMENT...
FORMAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS UNLIKELY AT THIS TIME. HOWEVER...A FEW OF THE STRONGER
STORMS MAY REQUIRE A FEW STORM STORM REPORTS TO BE RELAYED.
KULA
In the hours before
Special weather statement, Jul 28, 11:04 AM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1204 PM CDT FRI JUL 28 2006
ALZ003-281745-
FRANKLIN-
1204 PM CDT FRI JUL 28 2006
...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY UNTIL 1245 PM CDT...
AT 1158 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF BELGREEN...OR 10 MILES
EAST OF RED BAY...MOVING EAST AT 15 MPH.
PEA SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
DEMPSEY.
BELGREEN.
DUKETON.
ROCKWOOD.
ISBELL
RUSSELLVILLE.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
KULA
Special weather statement, Jul 28, 11:28 AM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1228 PM CDT FRI JUL 28 2006
ALZ006-281815-
MADISON-
1228 PM CDT FRI JUL 28 2006
...SIGNIFICANT WEATHER ALERT FOR MADISON COUNTY UNTIL 115 PM CDT...
AT 1225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM JUST NORTH OF HUNTSVILLE...MOVING NORTHEAST AT
25 MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED NEAR INTERSTATE 565
JUST EAST OF THE AIRPORT.
ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH
THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
HUNTSVILLE.
MOORES MILL.
MAYSVILLE.
NEW MARKET.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
CBD
Special weather statement, Jul 28, 11:33 AM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1233 PM CDT FRI JUL 28 2006
ALZ016-281800-
CULLMAN-
1233 PM CDT FRI JUL 28 2006
...SIGNIFICANT WEATHER ALERT FOR CULLMAN COUNTY UNTIL 100 PM CDT...
AT 1230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES NORTHEAST OF CULLMAN...MOVING NORTHEAST
AT 20 MPH.
ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH
THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
FAIRVIEW.
BAILEYTON.
JOPPA.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
DL
Thunderstorm Wind, Madison
- When
- July 28, 11:50 AM CST
- Where
- Madison County, 3 mi NNE of Huntsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.767, -86.600
Trees were blown down on power lines resulting in a power outage affecting up to 700 utility customers.
Thunderstorm Wind, Colbert
- When
- July 28, 12:25 PM CST
- Where
- Colbert County, Tuscumbia
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.733, -87.700
Power lines and poles were blown down on Stonepiper Road.
Thunderstorm Wind, Madison
- When
- July 28, 1:33 PM CST
- Where
- Madison County, 12 mi WSW of Huntsville
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.667, -86.817
An instantaneous wind gust of 75 mph and an average wind gust of 60 mph by the Huntsville International Airport Intermodal Group.
Thunderstorm Wind, Madison
- When
- July 28, 1:39 PM CST
- Where
- Madison County, Madison
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 34.700, -86.767
A tree was blown down blocking Mill Road near Moss Chapel Road.
Thunderstorm Wind, Marshall
- When
- July 28, 2:05 PM CST
- Where
- Marshall County, 5 mi W of Boaz
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.200, -86.250
A tree and several limbs were blown down across Highway 168 between Boaz and Douglas.
Lightning, Madison
- When
- July 28, 2:23 PM CST
- Where
- Madison County, 3 mi NW of Huntsville
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 34.763, -86.550 (the zone’s center; the record gives no point)
Lightning struck a residence in northwest Huntsville sparking a fire. Damages unknown.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Illinois, July 28 to 31, 20064 deaths · 1 event
- Damaging Winds and Lightning Strike in New York, July 28, 20061 death · 1 injured · 52 kt wind · 5 events
- Heat in Pennsylvania, July 28, 20061 death · 1 event
- Hail and Damaging Winds in Michigan, July 28 to 29, 2006$817,000 · 4 in hail · 41 events
- Flooding and Hail in Massachusetts, July 28, 2006$304,000 · 50 kt wind · 18 events
- Flash Flooding in New York, July 28, 2006$450,000 · 5 events
- Flash Flood in New Mexico, July 28, 2006$240,000 · 1 event
- Hail and Damaging Winds in Georgia, July 28, 2006$205,000 · 50 kt wind · 4 events
- Damaging Winds in North Carolina, July 28, 2006$148,000 · 65 kt wind · 9 events
- Hail and Damaging Winds in North Carolina, July 28, 20062 injured · $55,000 · 1.75 in hail · 13 events
- Flash Flood in New Mexico, July 28, 2006$80,000 · 1 event
- Hail and Damaging Winds in South Carolina, July 28 to 29, 2006$70,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520638, 5520639, 5520640, 5520641, 5520642, 5520643.